Heartburn Drug Side Effects – Seizures, Muscle Spasms and More

heartburn_drug_side_effectsThe heartburn drugs known as proton pump inhibitors or PPIs have already been proven to increase the risk of osteoporosis, vitamin B12 deficiencies, and pneumonia. Some of the best-known PPIs include Nexium, Prilosec and Prevacid. Vitamin B12 deficiencies, especially in the elderly, can cause anemia, fatigue, depression dementia and irreversible nerve damage.

Now an FDA advisory warns that long-term use of PPIs can also cause hypomagnesemia, or low magnesium levels, which in turn can cause severe muscle spasms, arrhythmias (irregular heartbeat), tremors, and seizures. Many blood pressure drugs can also cause low magnesium, so the combination of the two types of drugs creates an even higher risk. The combination of the heart drug digoxin and a PPI can also cause low magnesium.

According to the FDA, the risk of magnesium deficiency is greatest after one year of use, but it can occur in as few as three months. Furthermore, in 25% of PPI users, magnesium supplementation did not change the risk. The FDA report also warns that PPI users with low magnesium levels may not show any obvious symptoms.

Heartburn Drugs that Can Cause Low Magnesium Levels

esomeprazole magnesium (Nexium)
dexlansoprazole (Dexilant)
esomeprazole magnesium/naproxen (Vimovo)
lansoprazole (Prevacid)
omeprazole (Prilosec)
omeprazole/sodium bicarbonate (Zergerid)
pantoprazole sodium (Protonix)
rabeprazole sodium (AcipHex)

Disease or a Drug Side Effect?

This is yet another example of drugs that can cause side effects that masquerade as other diseases, especially in the elderly. (See Parkinson’s Disease or Prescription Drug Side Effects?)  The symptoms caused by PPI-induced seizures, tremors and abnormal heart rhythms could be mistaken for epilepsy, Parkinson’s disease, and heart disease, for example, leading to unnecessary treatments and even admission to a nursing home.

Magnesium Deficiency Symptoms

Magnesium is undoubtedly the most important mineral in the prevention and treatment of heart disease. It has been shown to help with angina and to improve the symptoms of congestive heart failure. Low magnesium levels are also associated with mitral valve prolapse, high blood pressure, kidney disease, muscle weakness, osteoporosis, fatigue, and headaches. For details on magnesium and heart disease, read Prescription Alternatives.

Other Drug Options

Although the H2 blocker heartburn drugs such as Tagamet and Zantac can have their own significant side effects, they’re less potent and have fewer side effects than the proton pump inhibitors.

What Your Doctor May Not Tell You about Heartburn

For more information about prevention and treatment of heartburn, read the article, What Your Doctor May Not Tell You about Heartburn, by John R. Lee, MD and Virginia Hopkins.

Post to Twitter

4 Responses to "Heartburn Drug Side Effects – Seizures, Muscle Spasms and More"

  1. Cassina Tarsia   March 28, 2011 at 8:44 am

    I have two comments to make here from my own experience.
    After my reading in the ARE Literature in the Edgar Cayce readings I came across the suggestion that some heartburn is caused by the body being too acid. In some of the same readings it said that lemons were alkoline forming in the body as long as it was not combined with carbohydrates. When I had severe heartburn several years ago I tried a third of a lemon twice a day in hot water as a drink (followed by a half glass of plain water) and presto! the heartburn disappeared that night. When I stopped the lemon juice the heartburn returned. And then it went away when I started it again. It was better then a drug … and no side affects! (Later, I found out that the sourse cause of the heartburn was a simple vitamine C tablet that I had also been taking.)

    Just one more thing. John Lee, M.D. also said that magnesium deficiency can cause leg cramps. When I had severe leg cramps that would not even respond to standing on the foot I remembered what he had said and took a calcium/magnesium suppliment. The cramps disappeared within five minutes! This was better than being diagnosed as having something wrong with the arteries (probably periferal artery disease) and being prescribed a drug for that.

  2. Alex Scott   February 1, 2012 at 10:30 am

    I started taking Tecta one week ago, which is a PPI, and I noticed the next morning I just began to twitch non-stop since then. Muscle twitching is not even listed as a side effect, but I can assure you it is. As of today I have stopped taking it because I cannot stand the muscle twitching all over my body any longer!

  3. marigael   February 23, 2012 at 2:30 pm

    Alex Scott, you could report your twitching to the FDA, specifically as it is not listed as a side effect. As an example, I once had shingles and the RX was a topical application. It was to be kept refrigerated. It was so thick that it broke open the blisters which just spread the infection. My physician reported it to the FDA.

  4. Jennifer   March 17, 2013 at 2:42 pm

    There is without a doubt MAJOR side effects that should be listed, but are not. I started taking 20mg of Omeprazole one month ago. Last week, I developed an unstoppable twitch in my foot. It was annoying, but I didn’t think much of it. A day or so later, the twitches started in my legs, arms, hands and eye lids….NON STOP!!!! They are unnoticeable to people, but I can feel them and they are making me crazy. I stopped taking this medication 3 days ago and they are starting to slowly stop, but are definitely still there. The more research I did, the more websites I found with people talking about the exact same side effect. Good luck to all!!!!!